Hyperlactataemia syndromes associated with HIV therapy

Anthony Emmanuel O. Ogedegbe, David L. Thomas, Anna Mae Diehl

Research output: Contribution to journalReview article

Abstract

Hypedactataemia is seen in 8-18.3% of HIV-infected patients taking nucleoside analogue reverse transcriptase inhibitors (NRTIs). Recent epidemiological studies suggest that most episodes are transient and subclinical. However, symptomatic and occasionally life-threatening cases accompanied by metabolic acidosis and hepatic steatosis (ie, lactic acidosis syndrome) have also been described. Though yet to be fully elucidated, the proposed mechanism is NRTI-induced inhibition of mitochondrial DNA polymerase culminating in derangements in oxidative phosphorylation and lactate homeostasis. Signs and symptoms range from mild hyperlactataemia accompanied by nausea, abdominal discomfort, and weight loss to severe, intractable lactic acidosis complicated by coma and multi-organ failure. Significant progress has recently been made with regard to the natural history of NRTI-related hyperlactataemia. However, other important aspects of the disorder, such as its pathogenesis, predisposing conditions, and management, remain poorly understood. This article reviews the current published work on these issues, identifies areas of controversy, and addresses directions for future research.

Original languageEnglish (US)
Pages (from-to)329-337
Number of pages9
JournalLancet Infectious Diseases
Volume3
Issue number6
DOIs
StatePublished - Jun 1 2003

ASJC Scopus subject areas

  • Infectious Diseases

Fingerprint Dive into the research topics of 'Hyperlactataemia syndromes associated with HIV therapy'. Together they form a unique fingerprint.

  • Cite this